I am interested in obtaining more information about the nutritional needs of women who take exogenous estrogen, i.e., oral contraceptives (OCs) and hormone replacement therapy (HRT).
James Gordon, MD
Karin michels, scd, msc, mph, responds:
The only consistently found effect of exogenous hormone use on nutritional status is a disturbance of the vitamin B6 (pyridoxine) metabolism by OCs.1,2 This finding was largely based on studies of OCs with high estrogen content.
It is not clear whether the newer low-dose OCs may have less of an impact on vitamin B6 status than the higher-dose preparations.3 Therefore, until additional studies can be performed, vitamin B6 supplementation is recommended in women who take OCs.
Editor’s note: Dr. Michels is assistant professor of obstetrics, gynecology, and reproductive biology at Harvard Medical School and Brigham and Women’s Hospital in Boston, Mass.
- Larsson-Cohn U. Oral contraceptives and vitamins: a review. Am J Obstet Gynecol. 1975;121:84-90.
- Anderson KE, Budunsky O, Kappas A. Effects of oral contraceptives on vitamin metabolism. Adv Clin Chem. 1976;18:242-287.
- van der Vange N, van der Berg H, Kloosterboer HJ, Haspels AA. Effects of seven low-dose combined contraceptives on vitamin B6 status. Contraception. 1989;40:377-384.